High Wind, Midland
- When
- March 31, 8:00 AM EST to 12:00 PM EST
- Where
- Midland forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 43.647, -84.388 (the zone’s center; the record gives no point)
Strong low pressure tracking through northern Michigan lead to strong winds of 40-60 mph over Southeast Michigan during the morning hours of March 31th. The highest winds of 60+ mph were reported across Tri-cities region, Huron county, and Flint vicinity.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Strong low pressure tracking through northern Michigan lead to strong winds of 40-60 mph over Southeast Michigan during the morning hours of March 31th. The highest winds of 60+ mph were reported across Tri-cities region, Huron county, and Flint vicinity. Power outages across southern Lower Michigan remained just under 100,000 customers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 31, 6:10 AM EST, 1 hour 50 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
710 AM EDT Thu Mar 31 2022
.AVIATION...
Deep low pressure exiting northern Lower MI has supported wind gusts
of 40 to 45 knots in the mild air surging in ahead of a powerful
cold front. Similar gusts continue along and behind the front with
increasing coverage of MVFR conditions. Rain showers have greater
coverage north of PTK which diminish/move northward toward noon. Wind
diminishes this afternoon while MVFR ceiling lingers with at least
broken coverage for the rest of today and tonight, although with some
breaks at times late in the day and this evening. Cold air deepens
enough for a few snow showers toward midnight into Friday morning but
with predictability too low for inclusion in this forecast package.
For DTW... SW wind gusts of 40 to 45 knots continue through the
morning accompanied by MVFR conditions post cold front. Scattered
rain showers exit northward toward noon and wind gusts gradually
diminish in the afternoon. MVFR clouds persist tonight with a few
snow showers possible, although an area of greater coverage is
expected just east of DTW late tonight into Friday morning. This will
be monitored for any westward shifts in later forecast updates.
.DTW THRESHOLD PROBABILITIES...
* High for ceiling at or below 5000 ft today and tonight.
* High confidence in rain today and snow tonight, although with
uncertainty on coverage after midnight.
&&
.PREV DISCUSSION...
Issued at 429 AM EDT Thu Mar 31 2022
DISCUSSION...
Dynamic low pressure is tracking across lower Michigan at press time
at 983 mb with the attendant cold front extending southward across
Indiana. The warm sector has taken brief residence across the CWA
early this morning with southerly winds gradually increasing to 20
to 25 mph over the past few hours, with stations now measuring gusts
of 35 to 45 mph and a few spots reaching 50 mph near showers that
have been able to drag better momentum downward. The unfavorable
nocturnal timing has prevented a greater realization of the 75+ kt
LLJ screaming just off the deck at 5 kft per latest KDTX VAD wind
profile. The cold front sweeps through from southwest to northeast
this morning with a round of scattered showers accompanying it. The
ensuing downward momentum transfer of the deepening low pressure
system and deeper mixing developing within the cold advection will
provide a favorable regime to continue mix the stronger winds down,
and expect a steady increase in wind magnitude through the early
morning hours. The 75 kt LLJ core will have departed by the time
better mixing is achieved by late morning, but progs indicate high
probability for surface gusts in excess of 40 mph to continue. Peak
gusts are still expected between 6am and 12pm with wind tapering
down gradually through the late afternoon. The Wind Advisory remains
in good shape for this morning and early afternoon.
The mild weather out there this morning - temps now in the 50s and
60s - will be short lived as temps fall to the upper 30s to 40s by
late this afternoon and to around 30 overnight. Coverage of showers
will decrease with time today as better mid and upper support for
ascent exits over Ontario. The next lobe of vorticity over Minnesota
is drawn south and sweeps across the southern Great Lakes tonight,
phasing with another piece of shortwave energy moving in from the
central Plains. The inbound PVA and fairly deep layer of saturation
over us should be sufficient to generate some additional light
showers tonight. This occurs as 850mb temps fall to around -10C
which allows the showers to change over to snow after midnight. With
the relatively mild surface temps and weak forcing, expect just a
few tenths of an inch at most on grassy/elevated surfaces.
Breezy and cool conditions on Friday as the thermal trough remains
parked overhead and a respectable northwest gradient sets up between
the broad low over the NE CONUS and high pressure building in over
the central CONUS. Some light flurries may linger through the
morning before strong height rises take hold and high pressure
builds in by late in the day. Highs reach the 40s but the northwest
wind at 15 to 25 mph will hold wind chills in the 30s. Midlevel
ridging peaks overhead Friday night with departing high pressure
allowing slightly warmer air to fill in by Saturday. The next
shortwave and attendant weak surface low will track through this
weekend with chances for showers increasing late Saturday into
Saturday night. This system helps delay the return of milder air to
the region and holds high temps from Saturday through Monday in the
40s and lower 50s, just a few degrees below normal for early April.
MARINE...
Strong low pressure system is lifting northeast through Lower
Michigan this morning. Southeasterly flow field will veer toward the
west with the passage of a cold front, but even during the warm
advection period, 45-55 knot winds race through at less than 2 kft
off the sea surface. Timing of Gale Warnings has been adjusted, and
western Lake Erie was upgraded to a Gale Warning. Decided to leave
St. Clair at Small Craft Advisory given low confidence with less
frequency of gale-force gusts. Heightened instability arrives on the
back edge of the system as it departs with better mixing leading to
gusts to gales for the northern half of Huron through this evening.
Peak gales likely in the 40-45 knot range, especially during the
morning hours. Solid northwest flow lingers Friday, but with limited
gust potential, then calmer winds arrive on Saturday with backing
flow toward the southwest.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 2 PM EDT this afternoon for MIZ047>049-053>055-
060>063-068>070-075-076-082-083.
Lake Huron...Gale Warning until 4 PM EDT this afternoon for LHZ363-421-422-
441>443-462>464.
Gale Warning until 10 PM EDT this evening for LHZ361-362.
Lake St Clair...Small Craft Advisory until 4 PM EDT this afternoon for LCZ460.
Michigan waters of Lake Erie...Gale Warning until 4 PM EDT this afternoon for LEZ444.
&&
AVIATION.....BT
DISCUSSION...TF
MARINE.......KK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 435 AM EDT Thu Mar 31 2022 MIZ047>049-053>055-060>063-068>070-075-076-082-083-010845- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 435 AM EDT Thu Mar 31 2022 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight A Wind Advisory is in effect for all of southeast Michigan today. Please refer to the latest urgent weather message and forecasts for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-010845- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 435 AM EDT Thu Mar 31 2022 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Gale Warnings and Small Craft Advisories are in effect today. Please refer to the latest marine weather message and forecasts for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. TF
Special Weather Statement National Weather Service Detroit/Pontiac MI 738 AM EDT Thu Mar 31 2022 MIZ047>049-053>055-060>063-068>070-075-076-082-083-311445- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 738 AM EDT Thu Mar 31 2022 ...WIND ADVISORY IN EFFECT AS A POWERFUL COLD FRONT MOVES THROUGH THE REGION... WEATHER... * Southwest wind observed gusting frequently around 50 mph from the Ohio border across the Detroit metro area will develop toward Flint, the Tri Cities, and Thumb region during the morning. * Bands of rain showers have greater coverage north of Pontiac where a few heavier showers will be capable of 50 to 55 mph wind gusts also from the southwest. * Temperatures in the 50s to near 60 across the area will begin a steady downward trend for the rest of today as colder air moves in behind the front. IMPACTS... * The strong wind gusts could damage unsecured outdoor objects or light weight structures. Tree limb damage and a few power outages are possible. && PRECAUTIONARY/PREPAREDNESS ACTIONS... * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP BT
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014628, 1014629, 1014630, 1014631, 1014632, 1014633.